A Possible Case of Gabapentin-Induced Mild Hyperglycemia
Objective: A possible case of gabapentin-induced mild hyperglycemia is reported.
Case Summary: A 63-year-old Caucasian gentleman was treated in a pharmacist-run pharmacotherapy clinic for type 2 diabetes management. His comorbidities included type 2 diabetes mellitus, hypertension, dyslipidemia, coronary artery disease, peripheral vascular disease, Barrett’s esophagus, chronic back pain, and obesity. His medications for these comorbidities were continued throughout his care. The patient had no known drug allergies. After 3 months of pharmacist-managed diabetes management, the patient’s glucose levels had improved and were within the desired range for a majority of the readings. The patient was consulted to the pain clinic for uncontrolled pain and initiated and titrated on gabapentin from 300 mg per day to 600 to 900 mg 3 times per day. Two weeks later, the patient’s glucose levels increased to levels of 150 to 165 mg/dL. The patient’s increasing blood glucose values were treated with NPH insulin, which was titrated for several months until he was switched to insulin glargine. Gabapentin was not discontinued since it provided adequate pain control.
Discussion: An objective causality assessment revealed that the adverse effect was possible. No other new medications were introduced, current medications were not adjusted, and no alternate causes could be found for increased glucose values.
Conclusion: A 63-year-old Caucasian gentleman with type 2 diabetes mellitus developed a possible case of gabapentin-induced mild hyperglycemia after receiving gabapentin for several months with a dose titration. Gabapentin could be considered as a cause for otherwise unexplained hyperglycemia in a patient.
Journal of Pharmacy Technology
Andres, Jennifer; Clements, Jennifer N.; and Salmiery, Donna, "A Possible Case of Gabapentin-Induced Mild Hyperglycemia" (2014). PCOM Scholarly Papers. 280.
This document is currently not available here.